Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

August 15, 2019Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 15, 2019, 5:18 PM EDT for Monroe County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2019, 5:18 PM EDT (21:18 UTC)
Expired
Aug 15, 2019, 5:45 PM EDT
In force
27 min
Issued by
NWS Philadelphia/Mount Holly

County Monroe County, PA

The radar

The Philadelphia radar (KDIX), 141 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WWUS81 KPHI 152118
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
518 PM EDT Thu Aug 15 2019

PAZ055-062-152145-
Monroe-Northampton-
518 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE AND NORTH CENTRAL
NORTHAMPTON COUNTIES...

At 518 PM EDT, a strong thunderstorm was located over Sun Valley, or
11 miles south of Mount Pocono, moving east at 10 mph.

Wind gusts up to 40 mph are possible with this storm.

Heavy rainfall is also occurring with this storm...and may cause 
ponding on roadways and poor drainage areas. Do not drive your 
vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm. 
Lightning can strike 15 miles away from a thunderstorm. If you see 
lightning or hear thunder seek a safe shelter inside a building or 
vehicle.

Locations impacted include...
Bangor, Pen Argyl, Wind Gap, Stormville, Reeders, Brodheadsville,
Saylorsburg, Gilbert, Pocono Raceway, McMichael, Tannersville,
Rossland, Scotrun, Long Pond, Sun Valley, Roseto, Effort,
Merwinsburg, Bartonsville and Arlington Heights.

This includes Interstate 80 in Pennsylvania between mile markers 294
and 308.
 
LAT...LON 4084 7519 4088 7547 4098 7551 4099 7550
      4101 7552 4106 7554 4112 7526
TIME...MOT...LOC 2118Z 263DEG 9KT 4097 7544 

$$

Robertson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 15, 3:16 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 15, 3:16 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
316 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A stationary front remains stalled over the Mid-Atlantic. High
pressure builds in from the north on Friday, and then moves
offshore on Saturday. Bermuda high pressure then becomes
entrenched well east of the Carolina Coast into the middle of
next week as a series of weak upper level troughs pass through
the region. A cold front arrives late next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
2 PM...Very weak, diffuse front remains situated just to our
south over Virginia with a surface low over Ohio and high
pressure located over southern Quebec. This is resulting in an
easterly flow over the region under variable cloud cover. This
flow from the east is keeping things a little more stable over
NJ while some instability is building farther west over PA. In
fact some showers/storms developing just west of the CWA over
central PA in association with daytime heating as well as PBL
and terrain induced circulations. So far, not much affecting our
CWA though.

As we head through the rest of the afternoon, expect most of
this activity should continue to stay mainly just to our west
for the next couple hours however by the 5-8 pm time period
think at least some scattered storms will drift into eastern PA
but mainly staying N/W of the I-95 corridor. This will occur as
the next in a series of shortwaves approaches aiding in lift.
This wave currently still near Ohio. While we don't expect a
major severe weather outbreak, modest CAPES exceeding 1000 j/kg
along with pretty good deep layer shear around 40 knots could
result in a few storms becoming strong to marginally severe.
However limiting factors will be that most of the shear is aloft
and we will be losing daytime heating by 22-0z. This will
result in any showers/storms diminishing through the evening.
Otherwise, as we go into the overnight it will be another mild
and muggy night with a small T/Td spread by late tonight. This
will result in another similar night compared recent ones with
low stratus and areas of fog developing. Lows will be mainly in
the upper 60s to around 70 except cooler in the southern
Poconos.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Not much change in the weather pattern for Friday. Front will
remain draped near or just south of the area with additional
shortwave energy riding east in the upper level flow. This will
result in another partly to mostly cloudy day with early morning
fog/stratus giving way to a Cu deck and more scattered showers
and storms developing by afternoon. Unlike today, chances for
showers/storms look to be a bit higher for areas near and E/SE
of the I-95 corridor. Highs will be mostly in the low to mid 80s
with dew points in the upper 60s to low 70s so it will be quite
humid...a little more so than today. Once again, while we don't
expect a major severe event, deep layer shear and CAPE will be
just high enough to potentially result in a few stronger storms.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A stationary front remains stalled over the Mid-Atlantic this
weekend and into next week. Several waves of low pressure will
ride along this boundary, and while most will remain well south
and east of the local forecast area, a hot and humid airmass
will be in place, and it will not take much for scattered
afternoon and evening showers and thunderstorms to develop.

Any lingering showers and thunderstorms will taper off Friday
evening, and then high pressure builds in from the north late
Friday night through Saturday morning. The high moves offshore
on Saturday, and then with Bermuda high pressure off the
Carolina coast, an increasingly warm and humid airmass will
spread to the north throughout the region.

On Saturday, highs climb well into the 80s, possibly around 90
across the urban corridor from Trenton to Philadelphia to
Wilmington and interior portions of Delmarva, and onshore flow
ushers surface dewpoints climbing into the lower 70s. The
resulting heat index will be in the upper 90s to near 100 for
the urban corridor and interior portions of Delmarva.

Heat and humidity will then increase as the new week
progresses, with highs generally in the lower 90s Sunday through
Wednesday, though the hottest day currently looks to be Monday,
when highs may get into the mid 90s for the urban corridor and
into Delmarva. Meanwhile, surface dewpoints will be in the low
to mid 70s at night, and during the day, should mix down to
68-72.

The resulting heat index will generally be in the upper 90s to
around 100 for the urban corridor and for Delmarva. A prolonged
Heat Advisory for the urban corridor appears to be increasingly
likely, and depending on how long of a stretch of 90 degree days
there is in Philadelphia, an Excessive Heat Warning may also be
needed. For the Lehigh Valley, southern Poconos, northern and
coastal New Jersey, the heat index should top off in the upper
90s.

Meanwhile, during this time, several weak upper troughs will
pass through the region. Although there does not appear to be a
trigger for widespread organized convection at this time, there
is at least the chance for showers and thunderstorms each
afternoon and evening through at least Tuesday. Important to
note: Not everybody will get convection every day, but the best
chances will be across southeast Pennsylvania towards the I-95
corridor.

Models seem to be keying in on bringing a cold front through
the region sometime late Wednesday or Wednesday night. This
could be a trigger for more widespread and organized convection,
but if it arrives late Wednesday night, instability parameters
would not be as bad as during the day.

Somewhat cooler but much less humid air would then arrive on
Thursday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

To 0z...Scattered to broken cloud cover continues with low VFR
to high end MVFR conditions prevailing. There is the chance some
storms could affect KABE and KRDG by the 21-0z period and if
this occurs there could be brief restrictions to IFR. Winds
generally east 5-10 knots.

Tonight...A very similar night to recent ones with conditions
lowering to MVFR by the late evening into the early overnight
and a good potential for IFR at most sites by the 8-12z time
period as there will be low stratus, mist, and fog. Winds E/NE
around 5 knots.

Friday...Similar to this morning, conditions improve through
the morning into the early afternoon with IFR becoming MVFR by
late morning and then mainly VFR in the afternoon. However due
to the continuing easterly flow which will bringing in
increasing moisture the improvement could take a bit longer
Friday compared to today.

Outlook...

Friday night...Light easterly winds continue into Friday night.
Fog and stratus possible again with MVFR/IFR conditions.

Saturday through Tuesday...Mostly VFR conditions. There are
chances for afternoon and evening SHRA/TSRA which could bring
brief restrictions to MVFR or IFR. On Saturday winds are
expected to shift to southerly, and remain mostly southerly or
southwesterly at 5 to 15 kt into Tuesday. Fog and stratus with
sub-VFR conditions possible at night.

&&

.MARINE...
Little change in the weather pattern through Friday as
winds/seas stay below SCA criteria. Winds should be 10-15 knots
or less generally from the east with seas 3-4 feet on the
coastal waters. There could be some nearshore fog overnight into
early Friday.

Outlook...

Friday night through Tuesday...Winds and seas should stay below
SCA criteria through the period. There are daily chances for
showers and thunderstorms.

Rip Currents...

Onshore winds will combined with 3-4 ft seas and elevated
astronomical tides (due to the full moon) to create a moderate
risk of rip currents on the DE and NJ beaches today.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...MPS
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...MPS
Aviation...Fitzsimmons/MPS
Marine...Fitzsimmons/MPS
Hazardous weather outlook, Aug 15, 3:16 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
316 PM EDT Thu Aug 15 2019

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-162000-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
316 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices during during the afternoon on Sunday through Tuesday,
and possibly into Wednesday, will be around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-162000-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
316 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-162000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
316 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the formation of dangerous rip currents
through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-162000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
316 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Local storm report, Aug 15, 5:02 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
502 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 NE WEATHERLY          40.96N 75.79W
08/15/2019                   CARBON             PA   911 CALL CENTER

            SEVERAL REPORTS OF TREES AND WIRES DOWN NEAR
            AND NORTHEAST OF WEATHERLY. TIME ESTIMATED
            FROM RADAR.

&&

CS
Special weather statement, Aug 15, 5:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
518 PM EDT Thu Aug 15 2019

PAZ055-062-152145-
Monroe-Northampton-
518 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE AND NORTH CENTRAL
NORTHAMPTON COUNTIES...

At 518 PM EDT, a strong thunderstorm was located over Sun Valley, or
11 miles south of Mount Pocono, moving east at 10 mph.

Wind gusts up to 40 mph are possible with this storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.

Locations impacted include...
Bangor, Pen Argyl, Wind Gap, Stormville, Reeders, Brodheadsville,
Saylorsburg, Gilbert, Pocono Raceway, McMichael, Tannersville,
Rossland, Scotrun, Long Pond, Sun Valley, Roseto, Effort,
Merwinsburg, Bartonsville and Arlington Heights.

This includes Interstate 80 in Pennsylvania between mile markers 294
and 308.

LAT...LON 4084 7519 4088 7547 4098 7551 4099 7550
      4101 7552 4106 7554 4112 7526
TIME...MOT...LOC 2118Z 263DEG 9KT 4097 7544

Robertson

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:23 AM EDTDense Fog AdvisoryPHIBurlington, Camden, Gloucester, Hunterdon, Mercer, Somerset6 hr
Aug 14, 8:09 PM EDTSpecial Weather StatementPHIChester36 min
Aug 14, 8:16 PM EDTAreal Flood AdvisoryPHIBucks, Chester, Montgomery, Philadelphia119 min
Aug 14, 8:48 PM EDTSpecial Weather StatementPHIDelaware, Philadelphia42 min
Aug 14, 8:56 PM EDTAreal Flood AdvisoryPHIChester, Delaware, Montgomery, Philadelphia2 hr
Aug 14, 9:12 PM EDTFlash Flood WarningPHIChester, Delaware, Montgomery, Philadelphia3 hr
Aug 15, 3:42 PM EDTSevere Thunderstorm WarningPHICarbon48 min
Aug 15, 4:22 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe, Northampton53 min
Aug 14, 10:24 PM EDTAreal Flood AdvisoryPHICecil104 min

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.